Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 142, NWS Grand Rapids, MI

July 13, 2004Eaton County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 13, 2004, 10:46 PM EDT for Eaton County, Michigan. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2004, 10:46 PM EDT (02:46 UTC)
Expired
Jul 13, 2004, 11:15 PM EDT
In force
29 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Eaton County, MI

The radar

The Grand Rapids radar (KGRR), 70 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 4:05 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1903 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1903 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 140246
SVRGRR
MIC045-140315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1046 PM EDT TUE JUL 13 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EATON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 1115 PM EDT

* AT 1042 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED OVER POTTERVILLE...OR
  ABOUT 6 MILES NORTHEAST OF CHARLOTTE...AND MOVING EAST AT 35 MPH.

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4272 8484 4255 8482 4248 8467 4273 8465

$$

93 MEADE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:40 PM EDT, 8 hours 6 minutes earlier.

Area forecast discussion, Jul 13, 2:40 PM EDT, 8 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
240 PM EDT TUE JUL 13 2004

.SHORT TERM...
WHATEVER CAP WE HAD IS GONE AND THE ATMOSPHERE HAS BECOME VERY
UNSTABLE WITH LIFTED INDEX VALUES NOW DOWN TO -8 DEG C NEAR THE
LAKESHORE.  SO AN INCREASE IN THE THUNDERSTORM ACTIVITY IS EXPECTED
IN THE NEXT COUPLE OF HOURS.  IT SEEMS THAT THE BIGGEST TRIGGER TO
RELEASE THE INSTABILITY WILL BE THE SHORT WAVE AND ASSOCIATED COLD
FRONT OVER NORTHERN WISCONSIN.  THE SHORT WAVE PULL THROUGH
SOUTHWEST LOWER MICHIGAN AROUND 00Z.  DYNAMICS ARE STRONG...COUPLED
WITH THE INSTABILITY PRESENT...SHOULD RESULT IN A SQUALL LINE.
DAMAGING WINDS ARE THE PRIMARY THREAT.  STEEP MID LEVEL LAPSE RATES
ALSO SUPPORT VERY LARGE HAIL.

THIS SYSTEM WILL BE MOVING QUICKLY...SO I HAVE DOWNPLAYED THE
PRECIPITATION FOR WED.  IT STILL LOOKS LIKE COOLER THAN NORMAL
TEMPERATURES INTO THE END OF THE WEEK.  LATEST TRENDS SUPPORT AN
EARLIER ARRIVAL TO THE SHOWERS AND THUNDERSTORMS FOR FRIDAY.  I HAVE
ADDED SOME SHOWERS AND STORMS TO THE FORECAST.

.LONG TERM...
WEATHER DURING THE EXTENDED PERIOD WILL INFLUENCED BY NORTHWEST FLOW
ALOFT WITH A RIDGE OVER THE ROCKIES. THAT WILL ALLOW A COUPLE OF
SHORT WAVES TO MOVE SOUTHEAST FROM CANADA ACROSS THE CWA. THE FIRST
WAVE WILL BE MOVING THROUGH LOWER MICHIGAN AT THE BEGINNING OF THE
PERIOD. GFS SHOWS A COUPLE OF SHORT WAVES PROGGED TO MOVE THROUGH
THE CWA FROM FRIDAY NIGHT THROUGH SATURDAY WITH THE UPPER TROUGH
DEEPENING WITH TIME. WILL KEEP THE MENTION OF TSRA IN THE FORECAST
THROUGH SATURDAY. HIGH PRESSURE BUILDS IN FROM THE NORTH SATURDAY
NIGHT THROUGH MONDAY BEFORE WE TAP A SOUTH WIND MONDAY AFTERNOON
AHEAD OF THE NEXT FRONT. GFS SHOWS A PRETTY DYNAMIC SYSTEM AGAIN
WITH STRONG FLOW AHEAD OF THE FRONT. AFTER DRY WX ON SUNDAY AND
MONDAY, WELL KEEP THE MENTION OF TSRA IN THE FORECAST FOR TUESDAY
TO ACCOUNT FOR CONVECTION ALONG/AHEAD OF THE NEXT COLD FRONT.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MJS 93
Hazardous weather outlook, Jul 13, 5:59 PM EDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
559 PM EDT TUE JUL 13 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-141015-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
559 PM EDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS EVENING AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE STORMS THIS EVENING AS A COLD
FRONT PUSHES SOUTHEAST INTO A MOIST AND UNSTABLE AIR MASS OVER
SOUTHWEST LOWER MICHIGAN. THE GREATEST THREAT FROM THESE STORMS WILL
BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO IS POSSIBLE.
A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE FROM EASTERN
WISCONSIN...ACROSS LAKE MICHIGAN AND INTO SOUTHWEST LOWER MICHIGAN
DURING THE EVENING HOURS.

TORRENTIAL DOWNPOURS COULD LEAD TO URBAN AND POOR DRAINAGE FLOODING.
THE STORMS SHOULD MOVE QUICKLY...SO THIS SHOULD LIMIT HOW MUCH RAIN
FALLS.  FREQUENT CLOUD TO GROUND LIGHTNING WILL ACCOMPANY THE
STRONGEST STORMS.

THE LINE OF STORMS IS EXPECTED TO MOVE FROM NORTHWEST TO SOUTHEAST
AT ABOUT 30 TO 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY AS
ANOTHER COLD FRONT PUSHES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

MJS

In the hours before

Local storm report, Jul 13, 8:54 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
854 PM EDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HAIL             HASTINGS                42.65N 85.29W
07/13/2004  0.75 INCH        BARRY              MI   TRAINED SPOTTER

0728 PM     TSTM WND DMG     2 SE LAKEWOOD CLUB      43.36N 86.23W
07/13/2004                   MUSKEGON           MI   AMATEUR RADIO

            8 TREES KNOCKED DOWN

0840 PM     HAIL             1 E LOWELL              42.93N 85.33W
07/13/2004  0.75 INCH        KENT               MI   PUBLIC

&&

MJS
Local storm report, Jul 13, 8:59 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
859 PM EDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     CEDAR SPRINGS           43.22N 85.55W
07/13/2004                   KENT               MI   LAW ENFORCEMENT

            SEVERAL TREES KNOCKED DOWN...ONE ON A HOME

0839 PM     TSTM WND DMG     1 NE CEDAR SPRINGS      43.23N 85.54W
07/13/2004                   KENT               MI   PUBLIC

            ONE TREE DOWN BLOCKING NORTHLAND DRIVE

&&

MJS
Local storm report, Jul 13, 9:01 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
901 PM EDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             GREENVILLE              43.18N 85.25W
07/13/2004  0.75 INCH        MONTCALM           MI   TRAINED SPOTTER

&&

MJS
Local storm report, Jul 13, 9:21 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
921 PM EDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0837 PM     TSTM WND DMG     2 NW CEDAR SPRINGS      43.24N 85.58W
07/13/2004                   KENT               MI   PUBLIC

            TREE BLOCKING ROAD AT THE INTERSECTION OF ALGOMA AND
            WIERSMA

&&

MJS
Special weather statement, Jul 13, 9:48 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
948 PM EDT TUE JUL 13 2004

MIZ037>040-043>046-050-056-057-064-140400-
ALLEGAN-CLARE-ISABELLA-KENT-LAKE-MASON-MECOSTA-MUSKEGON-NEWAYGO-
OCEANA-OSCEOLA-OTTAWA-
948 PM EDT TUE JUL 13 2004

THE SEVERE THUNDERSTORM WATCH HAS BEEN CLEARED FOR PORTIONS OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN. THE WATCH IS NO LONGER IN EFFECT
FOR THE FOLLOWING COUNTIES

IN WEST CENTRAL MICHIGAN
     MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON

IN CENTRAL MICHIGAN
     OSCEOLA...CLARE...ISABELLA AND MECOSTA

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN AND OTTAWA

THE WATCH HAS ALSO BEEN CLEARED FROM THE ADJOINING COASTAL WATERS OF
AFFECTED LAKESHORE COUNTIES.

MJS
Local storm report, Jul 13, 10:37 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1037 PM EDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND GST     3 N DIMONDALE           42.69N 84.65W
07/13/2004  60 MPH           EATON              MI   PUBLIC

&&

NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:03 PM EDTSevere Thunderstorm WarningGRRMecosta42 min
Jul 13, 8:20 PM EDTSevere Thunderstorm WarningGRRGratiot, Montcalm40 min
Jul 13, 8:23 PM EDTSevere Thunderstorm WarningGRRKent37 min
Jul 13, 8:27 PM EDTSevere Thunderstorm WarningGRROttawa33 min
Jul 13, 8:29 PM EDTSevere Thunderstorm WarningGRRBarry46 min
Jul 13, 8:32 PM EDTSevere Thunderstorm WarningGRROttawa28 min
Jul 13, 8:36 PM EDTSpecial Marine WarningGRR39 min
Jul 13, 8:40 PM EDTSevere Thunderstorm WarningGRRIsabella50 min
Jul 13, 8:52 PM EDTSevere Thunderstorm WarningGRRIsabella38 min
Jul 13, 8:53 PM EDTSevere Thunderstorm WarningGRRIonia37 min
Jul 13, 8:59 PM EDTSevere Thunderstorm WarningGRRMontcalm31 min
Jul 13, 9:08 PM EDTSevere Thunderstorm WarningGRRClinton52 min
Jul 13, 9:11 PM EDTSevere Thunderstorm WarningGRRCalhoun49 min
Jul 13, 9:29 PM EDTSevere Thunderstorm WarningGRRIonia31 min
Jul 13, 10:01 PM EDTSevere Thunderstorm WarningGRRClinton, Eaton44 min
Jul 13, 10:12 PM EDTSevere Thunderstorm WarningGRRIngham78 min
Jul 13, 10:15 PM EDTSevere Thunderstorm WarningGRRIngham75 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.